Drug-induced liver damage: diagnosis and treatment
Drug-induced liver damage: many drugs (e.g. statins) frequently cause an asymptomatic increase in liver enzymes (alanine aminotransferase (ALT), aspartate aminotransferase (AST), alkaline phosphatase)
However, clinically significant liver damage (e.g. with jaundice, abdominal pain or pruritus) or impaired liver function resulting in protein synthesis deficiency (i.e. with prolonged prothrombin time or hypoalbuminemia) are rare.
Discontinuation of statin therapy in patients with chronic liver disease is not recommended.
The use of statins in patients with chronic liver disease is not different from their use in patients without underlying liver disease.
On the contrary, statins may have antifibrotic properties and may benefit patients with non-alcoholic steatohepatitis and non-alcoholic hepatic steatosis (1, 2).
Guidelines (American Association for the Study of Liver Disease [AASLD]) state that patients with non-alcoholic hepatic steatosis are at high risk of cardiovascular morbidity and mortality and that patients with non-alcoholic hepatic steatosis or non-alcoholic steatohepatitis are not at high risk of severe hepatic damage from statins.
These guidelines confirm that statins can be used to treat dyslipidaemia in patients with non-alcoholic hepatic steatosis, non-alcoholic steatohepatitis and non-alcoholic steatohepatitis cirrhosis.
However, they should be avoided in patients with decompensated cirrhosis.
The term drug-induced liver damage may be used to refer to clinically significant or all (including asymptomatic) liver damage.
Drug-induced liver damage includes damage caused by medicinal herbs, plants, and dietary supplements, as well as by drugs (1, 2).
Liver damage, general references
1. Athyros VG, Tziomalos K, Gossios TD, et al: Safety and efficacy of long-term statin treatment for cardiovascular events in patients with coronary heart disease and abnormal liver tests in the Greek Atorvastatin and Coronary Heart Disease Evaluation (GREACE) Study: A post-hoc analysis. Lancet 376:1916-1922, 2010. doi: 10.1016/S0140-6736(10)61272-X
2. Tikkanen MJ, Fayyad R, Faergeman O, et al: Effect of intensive lipid lowering with atorvastatin on cardiovascular outcomes in coronary heart disease patients with mild-to-moderate baseline elevations in alanine aminotransferase levels. Int J Cardio 168:3846-3852, 2013. doi: 10.1016/j.ijcard.2013.06.024
3. Chalasani N, Bonkovsky HL, Fontana R, et al: Features and outcomes of 899 patients with drug-induced liver injury: The DILIN prospective study. Gastroenterology 148(7):1340-1352, 2015. doi: 10.1053/j.gastro.2015.03.006
4. Navarro VJ, Barnhart H, Bonkovsky HL, et al: Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology 60(4):1399-1408, 2014. doi: 10.1002/hep.27317
Pathophysiology of drug-induced liver injury
The pathophysiology of drug-induced liver injury varies depending on the drug (or other hepatotoxin) and, in many cases, is not fully understood.
Mechanisms of drug-induced damage include covalent binding of the drug to cellular proteins leading to immune alterations, inhibition of cellular metabolic pathways, blockade of cellular transport pumps, induction of apoptosis and interference with mitochondrial function.
In general, the risk of drug-induced liver damage may increase in the following cases:
- Age ≥ 18 years
- Concomitant alcohol consumption
- Genetic polymorphisms (increasingly recognised)
Types of liver damage
Drug-related liver damage may be predictable (when damage usually occurs shortly after exposure and is dose-dependent) or unpredictable (when damage develops after a latency period and has no relationship to dose).
Predictable drug-induced liver damage (commonly, acetaminophen [paracetamol] poisoning) is a frequent cause of acute jaundice and acute liver failure in the United States.
Unpredictable drug-induced liver damage is a rare cause of severe liver disease.
Subclinical drug-induced liver damage may be underestimated.
Biochemically, there are three generally known types of liver damage (see table Potentially hepatotoxic drugs):
- Hepatocellular: In hepatocellular damage, liver toxicity generally manifests as malaise and pain in the right upper quadrant of the abdomen, associated with markedly increased levels of aminotransferases (alanine aminotransferase [ALT], aspartate aminotransferase [AST], or both), which may be followed by hyperbilirubinemia in severe cases. Hyperbilirubinemia in this case is known as hepatocellular jaundice and, according to Hy’s law, is associated with mortality rates of up to 50%. If hepatocellular damage is accompanied by jaundice, insufficient liver synthesis and encephalopathy, the likelihood of spontaneous recovery is low, and liver transplantation should be considered. This type of damage may result from drugs such as acetaminophen (paracetamol), and isoniazid.
- Cholestatic: Cholestatic hepatotoxicity is characterised by itching and jaundice accompanied by a marked elevation in serum alkaline phosphatase levels. Generally, this type of damage is less severe than severe hepatocellular syndromes, but recovery time may be prolonged. Known substances that cause this type of damage are amoxicillin/clavulanate and chlorpromazine. Rarely, cholestatic-type hepatotoxicity may evolve into chronic hepatopathy and bile duct disappearance syndrome (progressive destruction of intrahepatic bile ducts).
- Mixed: in these clinical syndromes, there are no significant increases in alkaline phosphatase or aminotransferases. Symptoms may also be mixed. Drugs such as phenytoin can cause this type of damage.
Diagnosis of drug-induced liver damage
- Identification of specific patterns of laboratory abnormalities
- Exclusion of other causes
The presentation is highly variable, ranging from the absence of symptoms or the presence of non-specific symptoms (e.g. malaise, nausea, anorexia) to jaundice, insufficient liver synthesis and encephalopathy.
Early recognition of drug-induced liver damage improves prognosis.
Identification of a potential hepatotoxin and a pattern of substance-specific liver function test abnormalities are a valuable aid to diagnosis.
Since there is no confirmation of diagnostic tests, other causes of liver disease, in particular viral, biliary, alcoholic, autoimmune and metabolic causes, should be excluded.
Re-administration of the drug, although it may strengthen the evidence for the diagnosis, should be avoided.
Suspected cases of hepatic drug injury should be reported to MedWatch (Food and Drug Administration [FDA] adverse drug reaction monitoring programme; 1).
Reference for diagnosis
1. European Association for the Study of the Liver: EASL clinical practice guidelines: Drug-induced liver injury. J Hepatol 70(6):1222-1261, 2019. doi: 10.1016/j.jhep.2019.02.014
Treatment of drug-induced liver injury
- Early drug withdrawal
Management highlights that drug withdrawal, if done early, generally results in recovery.
In more severe cases, consultation with a specialist is indicated, especially if the patient has hepatocellular jaundice and impaired liver function, as a liver transplant may be required.
Antidotes for drug-induced liver damage are available for only a few hepatotoxins; such antidotes include N-acetylcysteine for acetaminophen (paracetamol) toxicity, and silymarin or penicillin for Amanita phalloides intoxication.
Occasionally, corticosteroids may help in drug-induced liver damage with DRESS syndrome or in autoimmune lesions, such as with minocycline toxicity or PD-1/PD-L1 checkpoint inhibitors.
Prevention of drug-induced liver damage
The strategy to prevent drug-induced liver damage starts during the drug development process, although the safety evidence from small preclinical studies does not guarantee the ultimate safety of the drug after it is in use.
Postmarketing surveillance, now increasingly mandated by the Food and Drug Administration, can draw attention to potentially hepatotoxic drugs.
The National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) has created a database (LiverTox) to collect and analyse cases of severe liver damage caused by prescription drugs, over-the-counter drugs, and alternative medicines such as plant-based products and dietary supplements.
It is a database that provides easily accessible and accurate information on known hepatotoxicity related to drugs and supplements.
There is no evidence that routine monitoring of liver function reduces the incidence of hepatotoxicity.
The use of pharmacogenomics may allow adaptation of drug consumption and avoid potential toxicities in sensitive patients.